What does fact checked mean?
At Healthfully, we strive to deliver objective content that is accurate and up-to-date. Our team periodically reviews articles in order to ensure content quality. The sources cited below consist of evidence from peer-reviewed journals, prominent medical organizations, academic associations, and government data.
The information contained on this site is for informational purposes only, and should not be used as a substitute for the advice of a professional health care provider. Please check with the appropriate physician regarding health questions and concerns. Although we strive to deliver accurate and up-to-date information, no guarantee to that effect is made.
How to Take Tylenol & Ibuprofen at the Same Time
Tylenol, containing the active ingredient acetaminophen, and ibuprofen, sold under various trade names such as Advil and Motrin, can be used safely in combination to relieve pain and fever for short periods of time 1. Because the two over-the-counter pain relievers work in different ways in the body, they neither compete with each other's treatments, nor compound each other's potential for side effects. Managing pain with ibuprofen and Tylenol in combination may provide longer-lasting and more complete pain relief than from using either medication alone 1.
Combination Ibuprofen/Acetaminophen Therapy
Speak to a doctor or pharmacist about all your dietary supplements, prescription and over-the-counter drugs, medical conditions and allergies before taking Tylenol and ibuprofen in combination to check for possible interactions or sensitivities 1. Do not take Tylenol and ibuprofen together if you are taking any other medications for pain without first checking with a doctor 1. Some medicines, like cold medicine, contain ibuprofen or acetaminophen, and taking more puts you at risk for an overdose 1.
Take the recommended dose of ibuprofen for your age and weight with a full glass of water 1. Do not take more than the recommended dose of ibuprofen without consulting a doctor to prevent possible side effects such as an upset stomach, tiredness, or easy bruising 1. Do not take ibuprofen in combination with other medicines containing ibuprofen or with other NSAID pain relievers such as aspirin or naproxen sodium 1.
Wait four hours. After four hours, take the recommended dose of Tylenol for your age and weight with a full glass of water. Take only the recommended dose of Tylenol, and do not take it with other medicines containing acetaminophen. In rare cases, an overdose of acetaminophen can cause liver failure and death.
Wait another four hours. After eight hours from your first dose of ibuprofen, take another dose of ibuprofen 1. After four more hours, take another dose of Tylenol as needed. Alternate the two medications in this manner so that you are taking a dose of ibuprofen every eight hours, followed by a dose of Tylenol four hours later (every eight hours) 1. If you began with ibuprofen at noon, you would be taking ibuprofen at noon, 8:00 p.m. and 4:00 a.m. the next day 1. You would be taking the Tylenol at 4:00 p.m., midnight and 8:00 a.m. the next day.
Discontinue both the Tylenol and ibuprofen at the first sign of an allergic or adverse reaction and call a doctor 1. Do not take Tylenol and ibuprofen in combination for longer than three days, or take as directed by a doctor 1. If pain or fever persist, see a doctor.
Take ibuprofen with food to reduce the risk of stomach discomfort.
- Ibuprofen (Advil, Motrin, Nurofen)
- Acetaminophen (Tylenol)
- Take ibuprofen with food to reduce the risk of stomach discomfort.